Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

Uff Da

Oh, !@#$%, I did it again. Bolus instead of basal.

Recommended Posts

Uff Da

My partner gives me my basal at 6 PM or thereabouts each evening, right after dinner. Usually between the two of us we manage to avoid giving the wrong insulin. But again tonight I got my Humalog pen ready for him to inject and he did so without noticing that it was the wrong color pen. I keep my Humalog and my Lantus in slightly different locations, so when he went to put it back, there was already a pen there. That was the clue - we goofed again. This seems to happen about once a year.

 

At least I'm glad that I don't take half my TDD as basal, as many do. I only take 8 units basal, so now that it is bolus insulin I have to take care of, that covers 56 grams of carb for me at this time of day - about the amount of one dinner plus snack. What really ticks me off, though, is that for the last week I've been trying to lose a few pounds. Having to eat an extra 56 grams carb blows any progress I might have made in the last few days.

 

After this revolting development, the first extra carbs are going to be a beer. That's 10.6 grams carb right off.

Share this post


Link to post
Share on other sites
Tjustice

Im hating that this happened, But I cant help laughing my butt off at the way you put it.

Share this post


Link to post
Share on other sites
GrammaBear

My partner gives me my basal at 6 PM or thereabouts each evening, right after dinner. Usually between the two of us we manage to avoid giving the wrong insulin. But again tonight I got my Humalog pen ready for him to inject and he did so without noticing that it was the wrong color pen. I keep my Humalog and my Lantus in slightly different locations, so when he went to put it back, there was already a pen there. That was the clue - we goofed again. This seems to happen about once a year.

 

At least I'm glad that I don't take half my TDD as basal, as many do. I only take 8 units basal, so now that it is bolus insulin I have to take care of, that covers 56 grams of carb for me at this time of day - about the amount of one dinner plus snack. What really ticks me off, though, is that for the last week I've been trying to lose a few pounds. Having to eat an extra 56 grams carb blows any progress I might have made in the last few days.

 

After this revolting development, the first extra carbs are going to be a beer. That's 10.6 grams carb right off.

Oops.........again :)  Would it work for you if you wrapped a small rubber band around the barrel of the basal insulin?  That way it would be another reminder that the 'one with the rubber band is the basal'.  I used to do that when I was on MDI and most times it worked except when I goofed up.

Share this post


Link to post
Share on other sites
Uff Da

Hmmmm, the way my thinking goes, I don't think the rubber band would help. Keeping them in different locations has helped, though I had to give up on keeping one of them in my desk, as it was too near the heater.  And having my partner give me some of my shots helps, too, as that means there have to be two of us to not notice on those occasions. (He has caught me trying to hand me the wrong one before.) But we were caught up in a conversation about other things tonight so neither of us caught it until after the injection.

 

The Humalog pen is dark enough in color that writing on it with a felt tip pen wouldn't really stand out. Maybe if I put a big colorful tag FOR FOOD on the pencil holder I keep my bolus pen in, I'd think before using that instead of the basal. I never seem to make the opposite mistake.

 

Well, I decided that this was a good opportunity to eat some fruit, so I ate a banana after the beer. That may have taken care of about half of the extra carbs I needed. Then I made some individual cheese ball snacks rolled in chopped nuts and polished off several of those. About one more hour and I should be able to see if my BG is in a safe range to go to bed. It was 104 at last test. I would think that from now on there should be about as much increase from the slower digesting foods as there is decrease from the insulin, but we'll see.

Share this post


Link to post
Share on other sites
William V

I got two different colour pens. Red for Bolus n Blue for basal. I use the novorapid cartridge pens. Error free so far. Here's hoping I can keep it that way cuz that would really complicate things as my mistake is forgetting if I dosed or not after 5 minutes. Aging is so wondrous!

Share this post


Link to post
Share on other sites
Uff Da

I don't think even a bright red pen would save me from these errors. My Humalog is dark blue and the Lantus is light gray. I keep them on different shelves on the bookcase, too, with the bolus straight ahead of me when I turn around from my desk and the Lantus further over toward the door where it isn't as convenient when I sit at my computer.

 

I've pulled that trick of not remembering whether I've given myself my bolus or had just been thinking about it, too. Unlike those with diabetes who have gastroparesis, I have rapid stomach emptying, so I find out very quickly after a meal if my BG is going up faster than usual. So I just plan to bolus after the meal if I can't remember. I'll know within 30 minutes if there is no insulin to hold the BG down. The rapid stomach emptying isn't a diabetic complication. I had it for years before I became diabetic. Maybe I've had it all my life. That might be why I can eat so much more food than the average person without gaining weight. I was skinny most of my life.

Share this post


Link to post
Share on other sites
NoraWI

When I was on MDI, I used a pen for the bolus and a vial and syringe for my once a day basal and always kept it in the fridge. No way to confuse the two. Also, the vial of Lantus was cheaper than the pen cartridges so I saved money as well.

Share this post


Link to post
Share on other sites
ant hill

Since that once injected, You cannot turn it off, Carbs!!!!! for once you can OD on. And you are not alone as I even had this mistake too.

Share this post


Link to post
Share on other sites
Uff Da

When I was on MDI, I used a pen for the bolus and a vial and syringe for my once a day basal and always kept it in the fridge. No way to confuse the two. Also, the vial of Lantus was cheaper than the pen cartridges so I saved money as well.

 

A vial of Lantus would not be practical for me. I only take 8 units per day. A vial would last 125 days. Even in the refrigerator, it wouldn't keep long enough to warrant the difference in price. Even with a pen, it lasts me over a month. That's a good idea, though, for anyone who takes large enough doses to warrant it.

Share this post


Link to post
Share on other sites
TheBigNewt

A vial of Lantus would not be practical for me. I only take 8 units per day. A vial would last 125 days. Even in the refrigerator, it wouldn't keep long enough to warrant the difference in price. Even with a pen, it lasts me over a month. That's a good idea, though, for anyone who takes large enough doses to warrant it.

It would probably be fine, but I get why you don't. I don't keep the Lantus vial I'm using in the fridge, never did. But then again I use the pen needles until the pen runs out  and the lancets for weeks on end, and a box of 100 syringes once lasted me 2 years (don't copy me). The pens must look significantly different right? You can't be the only person using both.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.